Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Abelian groups which satisfy Pontryagin duality need not respect compactness


Authors: Dieter Remus and F. Javier Trigos-Arrieta
Journal: Proc. Amer. Math. Soc. 117 (1993), 1195-1200
MSC: Primary 22D35; Secondary 46A99
DOI: https://doi.org/10.1090/S0002-9939-1993-1132422-4
MathSciNet review: 1132422
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ {\mathbf{G}}$ be a topological Abelian group with character group $ {{\mathbf{G}}^ \wedge }$. We will say that $ {\mathbf{G}}$ respects compactness if its original topology and the weakest topology that makes each element of $ {{\mathbf{G}}^ \wedge }$ continuous produce the same compact subspaces. We show the existence of groups which satisfy Pontryagin duality and do not respect compactness, thus furnishing counterexamples to a result published by Venkataraman in 1975. Our counterexamples will be the additive groups of all reflexive infinite-dimensional real Banach spaces. In order to do so, we first characterize those locally convex reflexive real spaces whose additive groups respect compactness. They are exactly the Montel spaces. Finally, we study the class of those groups that satisfy Pontryagin duality and respect compactness.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 22D35, 46A99

Retrieve articles in all journals with MSC: 22D35, 46A99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1993-1132422-4
Article copyright: © Copyright 1993 American Mathematical Society